At the recommendation of my primary care physician I just recently started seeing a Pain Management Doctor for life long chronic back pain. The PCF prescribed 10.325 percocets which really never helped. The PM doc started me on 15 mg roxicodone, 1 tablet 3 times a day. Some relief but just not long lasting. So now after 2 weeks he has taken me of the roxicodone and has me using a Butrans Patch 10mcg/hour, which I started today. In 4 weeks he said he will move to the 20mcg/hour patch. This is new to me. Does anyone have any input on this patch?
I personally opt not to try any new med or new delivery system until it has been in wide use for five years. I feel the FDA approves these things without proper studies.
I use old, generic drugs that have been in use for decades. We know their side effects, and what to expect when using them.
I have not seen any good medical studies that show any one opiate is more effective or has less side effects than any other. If he has one for this drug, please post a link to it so we can all see it for ourselves.
Percocet and roxicodone both contain oxycodone in a short acting form. Oxycodone is available in a long acting form if you wanted to try that, of you could try other generic long acting opiates that are far cheaper than the Butrans Patch.
I personally would just opt to try all the old, cheap drugs before trying a fairly new brand name drug. But, at least it is long acting. You shouldn't have the ups and downs that you would have with short acting pills.
I recommend you educate yourself, by reading all you can from real medical sites (not ones that are trying to sell you something) about your specific condition, and all the treatment options you have. It seems you are on the very beginning of taking opiates for pain, but you did not mention what else you are doing? Are you taking other kinds of medications, exercising, using PT, OT, cognitive behavioral therapy, etc.?
Pain management is a combination of many different kinds of treatments, not just opiates.
Annette, I'm far from the very beginning of taking opiates. I took Percocet 10.325, MS-Contin, Norco off and on for several years none of which never really helping much. The PM doctor took me off the roxicodone 15mg because it really wasn't helping either. So instead of upping the strength he put me on the Butran Patch because he "didnt want me to get addicted to the roxi". Along with this patch I just recently started epidurals. I'm hoping to hear from folks that actually used this patch to get some first hand info.
The Butrans patch contains low dose Buprenorphine. As you probably know by know it is applied weekly. It is FDA approved for the management of moderate to sever pain. Butrans is an opioid and is classified as a Schedule III (percocet is schedule II) controlled substance. That means there is some potential for abuse, but less than for Schedule II drugs like morphine and oxycodone. It can also be prescribed with up to five refills. It appears quite safe when used properly. Common side effects include nausea, headache, itching, dizziness, constipation, drowsiness, vomiting, application site erythema (redness), dry mouth, and application site rash. Overall the adverse effects are low. The drug in the patch form is fairly new so there is limited clinical experience. I hope that helps. Good luck.
hi, i was on the patch last year. i started at 5mg and moved up to 20 mg over next few weeks, i found it helped the pain at times but i still had pain every day and was still getting really bad episodes of pain that it didnt help.i suffer with chronic back and leg pain.the side effects were constapation, urinary retention, stomach cramps and bloating. i did get itching and redness at site where patch was. i also was very depressed and had no interest in going out. i came off the patch when i found out i was pregnant and i went through a severe withdrawal as i did it cold turkey, i would say if you have to stop it taper down.i know its not a glowing report but i am being honest and everyone is different.my doctor asked did i want to go back on it after the baby but i said no because i had no quality of life and i still had pain. i hope this helps, take care shelsers
The last few months -after a few years on both extended & immediate release opiates- have been spent rotating my extended relief medication (Opana, Oxy, Kadian, etc.) anywhere from every two weeks to 2-3 months, depending on the drug's efficacy. Last week, after two, less than stellar rotations, my doctor prescribed Butrans 20 mcg/hr patch. Since the pharmacy didn't stock anything other than the 10 mcg, I told my doctor I'd be willing to give it a go. That was a difficult weekend. He immediately re-prescribed the 20 mcg patch which I have had on for just over 72 hours. I usually tolerate opiates well, & the only negative side effects have been a bit of itching & soreness at the site, a slight loss of appetite towards evening, & a short nap is usually in order at some point during the day. It seems as though my fatigue level is less with this patch than with any other drug I've taken in the last decade. I'm not completely sold on the pain relief, but I understand the full effects can take anywhere from two days to over a week. The level of relief is tolerable for the most part, but I am using more immediate relief meds than I would like. What I like best about Butrans is how close to "normal" I've felt these past few days. It's very difficult to describe, & it has nothing to do with feeling "high" or "buzzed." A drug hasn't had that effect on me for well over five years. I feel more able to concentrate, maybe a bit more energetic, too? I don't know...I feel a little more with it, I guess. I truly hope I'm in store for more pain relief from this patch. It would be wonderful, & to not sound like a bag of maracas walking (from having to tote so many vials of pills) would be novel. Hope this info helps, & I wish you all ease & energy.
I just started the butran patch yesterday....I had a miserable night and woke up feeling like a salted snail!!! I've been on hydrocodone for 3 years and have none, and will get no more....I hope this patch kicks in soon....I have bleeding ulcers all over my gastro tract, and that doc took me off all OTC pain meds, but guess what...I've started them again. How long does it take these patches to start working? Does anyone know if it helps to kneed them to get the meds in? Is this med supposed to be like hydrocodone or what? I've googled and can't find anything like that to know what to expect...
Yes seem i have had the same experiance you did for leg and hip pain its not very good , Not to mention very expensive to use , I am very desipointed in it , with SRA i have my hips kill me and this has very little effect on that , it does help with the mild pain in my wrist But with back hip pain I give it a 4 on a scale of 1 to 10
I know what you mean , Just started this also worse night of my life , My hips are still killing me , and i feel sick at my stomach , not to mention these are exspenive compared to the percosets 10 s 3 times the cost less effect ? Keep me updated as to how it works for you Not sure i can wait 2 weeks for this to Kick in . Hope it works out for you .
Hi and good luck. I have been on a 10mg patch for 6 weeks now and have had limited success.If I watch my activities I do ok but when I increase them it has its limits. I have also bloated rather badly since I started using it and have been assured it has nothing to do with the patch but I take nothing else so I am stopping it to see if the bloating stops. Good luck
Hey SeekerKC, are you still here? I'm wondering if you're still on the Butran patch and how you're doing?
I was very intrigued by your statement of how "Normal" you feel on the Patch. I know exactly what you mean. I was on the Bupe Sublingual Tablets for 5 years and 1 of the things I liked about them was how normal they made me feel too. And I agree, it's not a high nor a buzz. It's just this feeling of being OK which is like being normal. I also used to experience less fatigue, and sometimes I was even more energetic than usual. But all this was with the Name Brand Tablets. Now I'm on 1 of the generic brands, and I don't feel any of this. I have more anxiety than usual, and I feel more tired than usual. Finally these generics are not killing the pain the way the Name Brand did. So I'm wondering if you're still getting all the beneficial results from the patch? Maybe my doc can switch me to the patch.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.